Alert archive / Georgia / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 83, NWS Atlanta, GA

April 11, 2013Cherokee County, Dawson County, Pickens County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Apr 11, 2013, 8:02 PM EDT for Cherokee County, Dawson County, Pickens County, Georgia. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 11, 2013, 8:02 PM EDT (00:02 UTC)
Expired
Apr 11, 2013, 8:30 PM EDT
In force
28 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon

Counties Cherokee County, GA, Dawson County, GA, Pickens County, GA

The radar

The Atlanta radar (KFFC), 130 km from the middle of the area, began a volume at 00:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 11, 4:45 PM EDTTornado WatchSPC6 hr

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 0.0 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2013-04-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1020 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2013-04-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 237 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1020 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
902 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
237 m²/s²
0-3 km storm-relative helicity
339 m²/s²
Significant tornado parameter
1.7
Supercell composite
9.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

672 
WUUS52 KFFC 120002
SVRFFC
GAC057-085-227-120030-
/O.NEW.KFFC.SV.W.0083.130412T0002Z-130412T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
802 PM EDT THU APR 11 2013

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN CHEROKEE COUNTY IN NORTH CENTRAL GEORGIA
  NORTHWESTERN DAWSON COUNTY IN NORTH CENTRAL GEORGIA
  PICKENS COUNTY IN NORTH CENTRAL GEORGIA

* UNTIL 830 PM EDT

* AT 759 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZED HAIL...AND
  DAMAGING WINDS UP TO 60 MPH.  THIS STORM WAS LOCATED 9 MILES
  SOUTHWEST OF JASPER...MOVING NORTHEAST AT 35 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  TALKING ROCK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DOPPLER RADAR HAS INDICATED ROTATION WITHIN THIS STORM. ALTHOUGH
CURRENT DATA DOES NOT INDICATE THE EXISTENCE OF A TORNADO...A TORNADO
MAY STILL DEVELOP. IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO
A PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR
SMALL INTERIOR ROOM.

IF YOU SEE WIND DAMAGE...HAIL OR FLOODING...WAIT UNTIL THE STORM HAS
PASSED...AND THEN CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1 8
6 6 7 6 3 4 4 6 6. YOU CAN ALSO TWEET YOUR REPORT USING HASHTAG GAWX.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT THURSDAY EVENING
FOR NORTHWESTERN GEORGIA.

&&

LAT...LON 3449 8418 3434 8459 3448 8464 3455 8450
      3455 8448 3457 8447 3455 8446 3455 8444
      3456 8443 3455 8442 3455 8437 3458 8433
      3458 8430
TIME...MOT...LOC 0003Z 226DEG 32KT 3439 8451

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 11, 3:48 PM EDT, 4 hours 14 minutes earlier.

Area forecast discussion, Apr 11, 3:48 PM EDT, 4 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
348 PM EDT THU APR 11 2013

.SHORT TERM /TONIGHT THROUGH FRIDAY/...
COLD FRONT CURRENTLY ACROSS EASTERN MISSISSIPPI AND NORTHWEST
ALABAMA...WITH A WARM FRONT STRETCHING FROM THE OHIO VALLEY TO THE
DELMARVA PENINSULA. FFC FORECAST AREA IS WELL WITHIN THE WARM SECTOR
THIS AFTERNOON. SHOWERS AND THUNDERSTORMS HAVE STARTED TO INCREASE
IN COVERAGE SINCE THE EARLY AFTERNOON. 18Z SOUNDING SHOWS A STRONG
CAP AROUND 675MB. THE CAP SHOULD ERODE IN THE NEXT FEW HOURS...WITH
STORM INTENSITY INCREASING.

SQUALL LINE CONTINUES TO STRENGTHEN AHEAD OF THE COLD FRONT IN
EASTERN MS/NW ALABAMA AS A STRONG SW/500MB TROUGH SWINGS OUT OF THE
LOWER MISSISSIPPI RIVER VALLEY. THIS LINE OF SHOWERS AND
THUNDERSTORMS WILL MOVE EASTWARD AND INTO THE CWFA DURING THE
EVENING...AND CONTINUE THROUGH THE CWFA OVERNIGHT AND INTO EARLY
FRIDAY MORNING. NAM AND GFS PROG SEVERAL HUNDRED TO AROUND A 1000
J/KG OF CAPE WELL INTO THE OVERNIGHT HOURS. IN ADDITION...SHEAR WILL
INCREASE AS THE FRONTAL BOUNDARY APPROACHES AS WILL LIFT WHEN THE
SHORTWAVE MOVES THROUGH. 18Z SOUNDING ALSO SHOWS A NICE INVERTED V
STRUCTURE...INDICATIVE OF STRONG/DAMAGING WIND GUSTS. THE SQUALL
LINE ALREADY HAS A HISTORY OF PRODUCING TORNADOES...AND WITH THE
SHEAR INCREASING...THE POTENTIAL TORNADOES TO DEVELOP WILL CONTINUE
UNTIL THE FRONT PASSES.

STORMS WILL LINGER INTO THE OVERNIGHT HOURS/EARLY FRIDAY UNTIL THE
FRONT EXITS THE CWFA. RAPID CLEARING IS EXPECTED BEHIND THE
BOUNDARY. TOOK A BLEND FOR TEMPS.

NLISTEMAA

.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
NO MAJOR CHANGES MADE TO THE EXTENDED FORECAST. INCREASED POPS A
BIT FOR SUN AS NEXT SHORTWAVE MOVES IN BUT LEFT THE LOCATION OF
THE EXPECTED PRECIP AS IS. CLEARING CONDITIONS ARE STILL EXPECTED
ON FRIDAY AS HIGH PRESSURE SETTLES OVER THE STATE BEHIND THE
DEPARTING COLD FRONT. THE RIDGE WILL DOMINATE THROUGH EARLY
SUNDAY...THEN THE SURFACE RIDGE SLIPS EAST AND ESTABLISHES A
WARM...MOIST SOUTHERLY WIND FLOW BY SUNDAY AFTERNOON. AT THIS
SAME TIME...THE GFS AND ECMWF SHOW AN UPPER DISTURBANCE
APPROACHING FROM THE SOUTHWEST THAT SPARKS SHOWERS AND POSSIBLY A
FEW THUNDERSTORMS ALONG THE GULF COAST THAT INITIALLY SPREAD INTO
THE SOUTHERN THIRD OF THE FORECAST AREA...BEFORE SPREADING OVER
THE REST OF THE AREA BY SUNDAY NIGHT. MODELS SHOW THIS ACTIVE
PATTERN CONTINUING AS A SERIES OF SUBTLE DISTURBANCES INTERACT
WITH THE WARM MOIST AND UNSTABLE AIR MASS. THIS WILL PRODUCE
SCATTERED SHOWERS AND POSSIBLY A FEW THUNDERSTORMS ON
MONDAY...TUESDAY AND AGAIN ON WEDNESDAY...MAINLY DURING DAYTIME
HEATING. HOWEVER...WILL HOLD ONTO A SLIGHT CHANCE OF SHOWERS EACH
NIGHT.

01

&&

.AVIATION...
18Z UPDATE...
SCATTERED CONVECTION CONTINUES TO BREAK OUT THIS AFTERNOON AHEAD
OF AN APPROACHING COLD FRONT. FROPA WILL OCCUR OVERNIGHT...BRINGING
ADDITIONAL STORMS TO THE REGION. INSTABILITY DOESN'T DECREASE MUCH
WITH SUNSET...AND SHEAR WILL INCREASE ALONG THE FRONT.
THUNDERSTORMS WILL CONTINUE INTO THE OVERNIGHT HOURS...ALONG WITH
THE POTENTIAL FOR LOCALLY HEAVY RAINFALL. A WIND SHIFT TO THE W
SHOULD OCCUR BETWEEN 07Z AND 09Z WITH A SWITCH TO THE NW AROUND
12Z...ALONG WITH THE SCT OUT OF LL CLOUDS.

//ATL CONFIDENCE...18Z UPDATE...
MEDIUM CONFIDENCE ALL ELEMENTS.

NLISTEMAA

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          60  73  46  76 / 100  30   0   0
ATLANTA         54  68  48  73 / 100  10   0   0
BLAIRSVILLE     52  65  41  70 / 100  20   0   0
CARTERSVILLE    53  68  43  73 / 100   0   0   0
COLUMBUS        59  74  51  78 / 100  10   0   0
GAINESVILLE     56  69  46  73 / 100  20   0   0
MACON           64  75  45  79 / 100  30   0   0
ROME            51  69  43  73 / 100   0   0   0
PEACHTREE CITY  55  70  44  75 / 100  10   0   0
VIDALIA         68  78  52  79 / 100  50   0   0

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...NLISTEMAA
LONG TERM....01
AVIATION...NLISTEMAA
Hazardous weather outlook, Apr 11, 7:38 AM EDT, 12 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
738 AM EDT THU APR 11 2013

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-121145-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
738 AM EDT THU APR 11 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT...

...STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED FROM MID TO LATE
AFTERNOON THROUGH TONIGHT...

A STRONG UPPER LEVEL SYSTEM AND ASSOCIATED COLD FRONT WILL
APPROACH THE STATE THIS AFTERNOON... THEN PUSH ACROSS THE STATE
OVERNIGHT. THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND AHEAD
OF THE FRONT.

CONFIDENCE IS HIGH THAT ISOLATED SEVERE STORMS WILL ACCOMPANY
THIS SYSTEM... EITHER EMBEDDED WITHIN A SQUALL LINE OR FROM
DISCRETE THUNDERSTORMS DEVELOPING AHEAD OF THE SQUALL LINE.
ALTHOUGH DAMAGING WINDS WILL BE THE MAIN THREAT... A FEW EMBEDDED
TORNADOES AND LARGE HAIL ARE ALSO POSSIBLE. ESTIMATED TIMING OF
THE SQUALL LINE IS ENTERING NORTHWEST GEORGIA BY LATE AFTERNOON OR
EARLY EVENING... THE ATLANTA METRO AREA BY MID EVENING... THEN
ACROSS CENTRAL GEORGIA DURING THE LATE EVENING AND EARLY FRIDAY
MORNING HOURS.

RAINFALL AMOUNTS WILL BE HEAVY AT TIMES... ESPECIALLY ACROSS NORTH
AND PARTS OF CENTRAL GEORGIA WHERE WIDESPREAD 1 TO 2 INCHES ARE
EXPECTED. THESE RAINFALL AMOUNTS COULD RESULT IN BRIEF MINOR FLOODING
OF A FEW AREA STREAMS AND RIVERS... AS WELL AS OTHER TYPICAL LOW
LYING... FLOOD PRONE AREAS.

ALL INTEREST ACROSS NORTH AND CENTRAL GEORGIA ARE ADVISED TO CLOSELY
MONITOR THIS POTENTIALLY DANGEROUS FRONTAL SYSTEM AND REMAIN ALERT
FOR POSSIBLE SEVERE STORMS FROM LATER THIS AFTERNOON THROUGH
TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

A SERIES OF SUBTLE DISTURBANCES IN THE UPPER LEVELS WILL INTERACT
WITH A WARM... MOIST AND UNSTABLE AIR MASS TO PRODUCE ISOLATED TO
SCATTERED THUNDERSTORMS ON MONDAY... TUESDAY AND AGAIN ON
WEDNESDAY... AND MAINLY DURING THE AFTERNOON AND EARLY EVENING
HOURS. SEVERE STORMS ARE NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ACROSS NORTH AND CENTRAL GEORGIA SHOULD BE PREPARED FOR
ACTIVATION LATER THIS AFTERNOON... OR EARLY THIS EVENING.

In the hours before

Local storm report, Apr 11, 7:18 PM EDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
718 PM EDT THU APR 11 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     TSTM WND DMG     SUMMERVILLE             34.48N 85.35W
04/11/2013                   CHATTOOGA          GA   EMERGENCY MNGR

            A TREE WAS REPORTED DOWN IN THE CITY ON EAST WASHINGTON
            STREET.

&&

GWETZEL
Local storm report, Apr 11, 7:31 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
731 PM EDT THU APR 11 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     HAIL             CARTERSVILLE            34.17N 84.80W
04/11/2013  E1.00 INCH       BARTOW             GA   PUBLIC

            THIS REPORT WAS SENT IN BY A SKYWARN SPOTTER.

&&

GWETZEL
Local storm report, Apr 11, 7:34 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
734 PM EDT THU APR 11 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0654 PM     TSTM WND DMG     ROME                    34.26N 85.18W
04/11/2013                   FLOYD              GA   EMERGENCY MNGR

            ROOF BLOWN OFF SMALL BUIDLING IN ROME OFF GLEN MILNER AND
            2ND AVE. SMALL FENCE DOWNED AS WELL. EYEWITNESS REPORTS
            STRONG GUST OF WIND.

&&

30
Local storm report, Apr 11, 7:38 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
738 PM EDT THU APR 11 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0737 PM     TSTM WND DMG     1 S DALTON              34.76N 84.97W
04/11/2013                   WHITFIELD          GA   EMERGENCY MNGR

            TREES DOWN IN SEVERAL LOCATIONS IN THE TOWN OF DALTON. N
            TIBBS ROAD...COLLEGE DR...CROSSPLAINS.

&&

30
Local storm report, Apr 11, 7:44 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
744 PM EDT THU APR 11 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     HAIL             1 ENE CALHOUN           34.51N 84.93W
04/11/2013  E1.00 INCH       GORDON             GA   AMATEUR RADIO

            THIS REPORT WAS RECEIVED NEAR I75 AT EXIT 315.

&&

GWETZEL
Local storm report, Apr 11, 7:47 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
747 PM EDT THU APR 11 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     TSTM WND DMG     5 NE DALTON             34.82N 84.91W
04/11/2013                   WHITFIELD          GA   EMERGENCY MNGR

            TREE REPORTED DOWN ON HOUSE BY EM ON WITHEROW BRIDGE
            ROAD.

&&

GWETZEL

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 11, 8:11 PM EDTTornado WarningFFCDawson, Gilmer, Pickens49 min
Apr 11, 8:13 PM EDTSevere Thunderstorm WarningFFCCherokee, Cobb, Dawson, Forsyth, Fulton47 min
Apr 11, 8:56 PM EDTSevere Thunderstorm WarningFFCDawson, Forsyth, Lumpkin49 min
Apr 11, 9:08 PM EDTSevere Thunderstorm WarningFFCDeKalb, Gwinnett, Hall52 min
Apr 11, 9:56 PM EDTSpecial Weather StatementFFCCarroll, Coweta, Heard, Troup34 min
Apr 11, 10:18 PM EDTSevere Thunderstorm WarningFFCBanks, Barrow, Jackson42 min
Apr 11, 10:36 PM EDTSevere Thunderstorm WarningFFCHarris, Meriwether, Muscogee, Troup54 min
Apr 11, 11:01 PM EDTSpecial Weather StatementFFCChattahoochee44 min
Apr 11, 11:06 PM EDTSpecial Weather StatementFFCBanks24 min
Apr 11, 11:09 PM EDTSevere Thunderstorm WarningFFCChattahoochee, Marion, Muscogee, Stewart51 min
Apr 11, 11:39 PM EDTSpecial Weather StatementFFCLamar, Meriwether, Pike, Spalding36 min
Apr 11, 11:49 PM EDTSpecial Weather StatementFFCTalbot, Upson41 min
Apr 12, 12:28 AM EDTSpecial Weather StatementFFCBaldwin, Greene, Hancock, Putnam, Taliaferro47 min
Apr 12, 2:22 AM EDTSpecial Weather StatementFFCGlascock38 min
Apr 12, 2:28 AM EDTSevere Thunderstorm WarningFFCGlascock, Jefferson, Warren47 min
Apr 12, 3:05 AM EDTRiver Flood WarningFFCForsyth8 hr

Nearby

Severe Thunderstorm Warnings in Georgia, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.